Toggle Main Menu Toggle Search

ePrints

Large gyres as a shallow-water asymptotic solution of Euler's equation in spherical coordinates

Lookup NU author(s): Emeritus Professor Robin Johnson

Downloads


Licence

This work is licensed under a Creative Commons Attribution 4.0 International License (CC BY 4.0).


Abstract

© 2017 The Authors. Published by the Royal Society under the terms of the Creative Commons Attribution License. Starting from the Euler equation expressed in a rotating frame in spherical coordinates, coupled with the equation of mass conservation and the appropriate boundary conditions, a thin-layer (i.e. shallow water) asymptotic approximation is developed. The analysis is driven by a single, overarching assumption based on the smallness of one parameter: the ratio of the average depth of the oceans to the radius of the Earth. Consistent with this, the magnitude of the vertical velocity component through the layer is necessarily much smaller than the horizontal components along the layer. A choice of the size of this speed ratio is made, which corresponds, roughly, to the observational data for gyres; thus the problem is characterized by, and reduced to an analysis based on, a single small parameter. The nonlinear leading-order problem retains all the rotational contributions of the moving frame, describing motion in a thin spherical shell. There are many solutions of this system, corresponding to different vorticities, all described by a novel vorticity equation: this couples the vorticity generated by the spin of the Earth with the underlying vorticity due to the movement of the oceans. Some explicit solutions are obtained, which exhibit gyre-like flows of any size; indeed, the technique developed here allows formany different choices of the flow field and of any suitable free-surface profile. We comment briefly on the next order problem, which provides the structure through the layer. Some observations about the new vorticity equation are given, and a brief indication of how these results can be extended is offered.


Publication metadata

Author(s): Constantin A, Johnson RS

Publication type: Article

Publication status: Published

Journal: Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences

Year: 2017

Volume: 473

Issue: 2200

Online publication date: 12/04/2017

Acceptance date: 07/03/2017

ISSN (print): 1364-5021

ISSN (electronic): 1471-2946

Publisher: Royal Society

URL: https://doi.org/10.1098/rspa.2017.0063

DOI: 10.1098/rspa.2017.0063


Altmetrics

Altmetrics provided by Altmetric


Actions

    Link to this publication


Share